The New York Times recently published a long-form article detailing the problems many patients have had trying to stop taking antidepressant medications, in some cases after taking them for years. Although not every patient who takes antidepressants has trouble quitting, the article cited patients, survey results and studies describing withdrawal symptoms such as insomnia, fatigue, dizziness, irritation and confusion. Two surveys of more than 100 patients have found that half or more had withdrawal symptoms when they stopped taking antidepressants, the article noted.
Several psychiatrists responded to the article by writing letters to the editor. The article minimizes the benefits antidepressants have had on the lives of many patients, noted a group of psychiatrists affiliated with Columbia University College of Physicians and Surgeons. Withdrawal from antidepressants has not been well-studied, but the clinical consensus is that it rarely occurs and is treatable, the group stated. The group also noted that for the majority of patients, depression is a chronic illness and patients typically experience relapses, which the medications help to prevent. Another psychiatrist noted that what appeared to be withdrawal symptoms for some could be a return of depression.
Patients chime in
The Times also put out a query for readers to share their experiences with antidepressant withdrawal. The newspaper received nearly 9,000 responses. Many readers noted that the drugs helped them get through a difficult time, with some going on to say that practical considerations such as side effects or pregnancy led them to try to stop, and that difficulties ensued. Some readers reported having to taper off the drugs over the course of several months or longer, with others saying that they weren’t able to stop taking the drugs altogether.